Alert archive / California / Wind Advisories in 2011

Wind Advisory 22, NWS Sacramento, CA

May 17, 2011

NWS Sacramento, CA issued this wind advisory at May 17, 2011, 4:20 PM PDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
May 17, 2011, 4:20 PM PDT (23:20 UTC)
Expired
May 17, 2011, 7:00 PM PDT
In force
3 hr
Issued by
NWS Sacramento, CA

The text

As transmitted, in the capitals the NWS used until 2016.

985 
WWUS76 KSTO 172320
NPWSTO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
420 PM PDT TUE MAY 17 2011

...BREEZY CONDITIONS THIS AFTERNOON AND EARLY EVENING IN THE
SOUTHERN AND CENTRAL SACRAMENTO VALLEY...

.WINDS ARE INCREASING DUE TO A TIGHT PRESSURE GRADIENT AND A
STRONG NORTHWEST JET MOVING OVERHEAD. THE STRONGEST WINDS ARE
EXPECTED FROM THE CENTRAL TO THE SOUTHERN SACRAMENTO VALLEY INTO
EARLY EVENING. WINDS ARE EXPECTED TO WEAKEN BY MID EVENING AND
BECOME LIGHT OVERNIGHT.

CAZ016-017-180200-
/O.NEW.KSTO.WI.Y.0022.110517T2320Z-110518T0200Z/
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
INCLUDING THE CITY OF...CHICO
420 PM PDT TUE MAY 17 2011

...WIND ADVISORY IN EFFECT UNTIL 7 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM PDT THIS EVENING. 

* WINDS: SUSTAINED WINDS UP TO 25 MPH WITH GUSTS TO NEAR 40 MPH.

* TIMING: LATE THIS AFTERNOON INTO EARLY EVENING.

* LOCATIONS INCLUDE: CHICO...MARYSVILLE...SACRAMENTO

* IMPACTS: DIFFICULT DRIVING CONDITIONS ESPECIALLY FOR SMALL CARS
  AND HIGH PROFILE VEHICLES. LOOSE OBJECTS SHOULD BE TIED DOWN OR
  BROUGHT INSIDE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

EK

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this wind advisory went out at May 17, 9:50 AM PDT, 6 hours 30 minutes earlier.

Area forecast discussion, May 17, 9:50 AM PDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
950 AM PDT TUE MAY 17 2011

.SHORT TERM DISCUSSION...

WATER VAPOR IMAGERY SHOWS A LARGE UPPER TROUGH CONTINUING OVER THE
WESTERN US. A STRONG DIGGING SHORTWAVE MOVING SOUTHEASTERLY TOWARD
NORTHERN CALIFORNIA IS ALSO EVIDENT. AN UNSEASONABLY STRONG 140 KT
JET STREAK IS ASSOCIATED WITH THIS WAVE. WHILE THERE WAS A BIT OF
A LULL IN PRECIPITATION FOR MUCH OF THE VALLEY...RADAR SHOWS
SCATTERED SHOWERS DEVELOPING OVER THE WESTERN SIDE AND MOVING
EASTWARD. THESE SHOULD BECOME INCREASINGLY WIDESPREAD AS THE DAY
PROGRESSES.

SCATTERED SNOW SHOWERS ARE CURRENTLY IN THE MOUNTAINS...PARTICULARLY
OVER THE NORTHERN SIERRA MOUNTAINS. WEB CAMS ARE SHOWING GENERALLY
LIGHT SNOW...BUT HEAVIER SNOW IS ON THE WAY AS THE SHORTWAVE
APPROACHES. SOUTHERLY UPSLOPE FLOW NOW IS FAVORABLE FOR SHASTA
COUNTY...BECOMING SOUTHWESTERLY LATER THIS AFTERNOON WHICH IS
FAVORABLE FOR THE SIERRA. A WINTER STORM WARNING CONTINUES TO BE
IN EFFECT FOR THE NORTHERN SIERRA AND MOUNTAINS OF WESTERN PLUMAS
COUNTY AND LASSEN PARK THROUGH 5 AM WEDNESDAY. LATEST MODELS SHOW MOISTURE
LEVELS ARE LOOKING HIGHER THAN IN PREVIOUS RUNS SO MAY NEED TO
INCREASE SNOW AMOUNTS. TRAVEL OVER THE MOUNTAIN PASSES SHOULD BE
PARTICULARLY DIFFICULT THIS EVENING. EK

.PREVIOUS DISCUSSION...UPPER LEVEL SHORTWAVE TROUGH WHICH BROUGHT NUMEROUS
SHOWERS AND ISOLATED THUNDERSTORMS TO NORCAL MONDAY HAS MOVED TO
AND EAST OF THE SIERRA CASCADE RANGE THIS MORNING. ANOTHER
SHORTWAVE IS BRINGING LIGHT SHOWERS ACROSS MUCH OF THE NORTHERN
CWA THIS MORNING WHILE A WEAK SURFACE FRONT MOVING INTO THE SAN
JOAQUIN VALLEY IS BRINGING LIGHT PRECIPITATION THERE. A STRONGER
AND MORE VERTICALLY STACKED UPPER TROUGH AND SURFACE FRONT NOW
CROSSING 130 WEST IS FORECAST TO MOVE INTO NORTHERN CALIFORNIA
THIS AFTERNOON BRINGING ANOTHER ROUND OF HEAVIER PRECIP.
OROGRAPHICS AND UPPER LEVEL DIVERGENCE WILL BRING THE HEAVIEST
PRECIP TO THE SIERRA CASCADE RANGE. BOTH NAM AND GFS BUFKIT
PROFILES ARE SHOWING AROUND AN INCH AND A HALF OF PRECIP IN THE
BLUE CANYON AREA OVER THE NEXT 24 HOURS. ABOUT A HALF AND INCH OF
PRECIP IS MODELED FOR THE SACRAMENTO AND NORTHERN SAN JOAQUIN
VALLEYS. SNOW LEVELS ARE EXPECTED TO BE AROUND 5000 FEET BUT THE
HIGHEST ELEVATIONS OF THE SIERRA COULD SEE OVER A FOOT OF NEW SNOW
BY TOMORROW MORNING. THEREFORE...WILL LEAVE WINTER STORM WARNING
FOR THIS AREA IN PLACE. SNOW LEVELS WILL LIKELY REMAIN TOO HIGH TO
HAVE SIGNIFICANT IMPACTS TO THE MOUNTAINS OF SHASTA COUNTY WHERE
SNOW AMOUNTS WILL BE SMALLER AS WELL. DAYTIME HIGHS TODAY WILL
REMAIN QUITE COOL AND 20 DEGREES OR MORE BELOW NORMAL.

THE MAIN UPPER TROUGH IS FORECAST TO PIVOT THROUGH NORCAL TONIGHT
CONTINUING SHOWERS OVER THE ENTIRE CWA THROUGH THE NIGHT. NAM AND
GFS LI PROGS INDICATING MOST UNSTABLE REGION WEDNESDAY WILL BE OVER
THE NORTHEAST PORTION OF THE STATE AS THE UPPER LOW TRACKS INTO THE
GREAT BASIN. OVERALL SHOWER ACTIVITY SHOULD BE DECREASING OVER THE
AREA BY MID DAY WEDNESDAY AS UPPER LEVEL HIGH PRESSURE RIDGE OVER
THE EASTERN PACIFIC BEGINS TO PUSH INLAND. ISOLATED THUNDERSTORMS
WILL CONTINUE TO BE A THREAT IN THE AFTERNOON OVER THE MOST UNSTABLE
REGIONS MAINLY NORTH AND EAST OF THE SACRAMENTO VALLEY. PARTIALLY
CLEARING SKIES AND WARMER AIRMASS SHOULD BRING WARMER TEMPERATURES
WEDNESDAY.

CWA LOOKS MAINLY DRY ON THURSDAY AND FRIDAY AS UPPER RIDGE SLIDES
OVER THE WEST COAST. DAYTIME HIGHS THURSDAY AND FRIDAY MAY ACTUALLY
REACH NEAR SEASON NORMALS. SMITH

.EXTENDED DISCUSSION (SATURDAY THROUGH TUESDAY)

A BLOCKING SYSTEM STILL IN PLACE EAST OF CA FROM THE INTERMOUNTAIN
WEST ALL THE WAY UP TO THE CANADIAN ARCTIC CIRCLE. THEREFORE, COOLER
UNSETTLED WEATHER SETS UP OVER NRN CAL FOR THE WEEKEND INTO MONDAY
AS A SHORT WAVE TROUGH DIGS ACROSS THE AREA AND INTO THE GREAT
BASIN. DYNAMICS AND MOISTURE LOOK TO BE SOMEWHAT LIMITED WITH BEST
CHANCES FOR SHOWERS OVER THE FOOTHILLS AND MOUNTAINS. MAIN IMPACT
FOR REMAINDER OF THE INTERIOR NRN CAL WILL BE SIGNIFICANTLY COOLER
WITH UPPER 60S TO LOWER 70S IN THE CENTRAL VALLEY AND 40S TO NEAR 60
FOR THE FOOTHILLS/MOUNTAINS. AS LONG AS THE BLOCKING PATTERN
MAINTAINS IT'S POSITION AND STRENGTH, NRN CAL WILL CONTINUE TO BE
THE DESTINATION FOR THIS COOLER AND UNSETTLED WX PATTERN. TUE A
TRANSITORY RIDGE MOVES OVER WITH WARMER TEMPS, BUT A TROUGH IS JUST
OFFSHORE ONCE AGAIN.   JCLAPP

&&

.AVIATION...

AREAS MVFR/IFR CONDS TODAY WITH LATEST STORM. IN CNTRL VLY...AREAS
S-E SFC WND GSTS 25-35 KTS TODAY MAINLY VCNTY KSMF SOUTHWARD. FL025
SE WINDS 35KT OVER SRN SAC AND NRN SJ VALLEYS TODAY WEAKENING AND
SHIFTING SSW AFT 00Z. S-SW FL100 WINDS 25-30 KTS INCREASING UP TO 40
KTS 21Z-06Z THIS AFTN AND EVENING.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 5 AM PDT WEDNESDAY ABOVE 4500 FEET
FOR THE WEST SLOPE NORTHERN SIERRA NEVADA...WESTERN PLUMAS
COUNTY/LASSEN PARK.

&&

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 4:50 PM PDTSpecial Weather StatementSTOTehama55 min

Nearby

Wind Advisories in California, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.